MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23126
Medical Device Problem Codes Break (1069); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
This file is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of "deployment issue that results in the exposed stent removed from the patient with the delivery system" and "safety wire breakage".Per complaint form: "goal was to place a longer evolution biliary stent through the covered 'viale' stent that was already in place; after traversing viable covered stent with guide wire and evolution metal stent, stent was partially deployed and recaptured once.Then when attempting to deploy stent (they did go past the point of no return a small amount) they were unable to remove the safety wire to allow full deployment; wire broke off at end under extreme tension, green wire noted caught around stent (something they have never seen before).They were unable to detach stent from deployment device.Ultimately removing stent and deployment system out of patient and through endoscope.".
 
Event or Problem Description
This file is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of "deployment issue that results in the exposed stent removed from the patient with the delivery system" and "safety wire breakage." per complaint form: "goal was to place a longer evolution biliary stent through the covered vial stent that was already in place -after traversing viable covered stent with guide wire and evolution metal stent - stent was partially deployed and recaptured once - then when attempting to deploy stent ( they did go past the point of no return a small amount ) they were unable to remove the safety wire to allow full deployment - wire broke off at end under extreme tension, green wire noted caught around stent ( something they have never seen before) they were unable to detach stent from deployment device - ultimately removing stent and deployment system out of patient and through endoscope.".
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6), cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington, indiana, 47402-4195.Importer site establishment registration number: (b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington, indiana 47402-4195.Importer site establishment registration number: 3005580113.The device involved in the complaint was evaluated in the laboratory on the 16th january 2019.Safety wire was broken and flexor was kinked.Additional complaint file was raised to address the second failure mode and to capture the"stent in stent ¿ off label use" as per images review "an evolution biliary stent was deployed in a pre-existing covered viabil stent." as per customer testimony " stent was removed from patient- i was told it when i picked up device that it was still attached to the deployment device - (i did not inspect device as it was already packed in dirty bag.They did not attempt to pull locking wire until stent was fully deployed- then they were unable to remove wire -and broke end off.Kink did not occur during procedure- probably upon packing from customer to return - i did not inspect device when received as it was already in packaged in first bag." documents review including ifu review: prior to distribution all evo-8-9-10-b devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-8-9-10-b device of lot number c1393339 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #c1393339; upon review of complaints this failure mode has not occurred previously with this lot #c1393339.The instructions for use ifu0056-5 which accompanies this device instructs the user to "when stent point-of-no return has been passed, disconnect luer loch fitting and remove safety wire completely from delivery handle." "this device is not intended to be deployed through the wall of a previously placed or existing metal stet.Doing so could result in difficulty or inability to remove introducer." there is evidence to suggest that the customer did not follow the instructions for use ifu0056-5.Image review: per the complaint report, an evolution biliary stent was deployed in a pre-existing covered viabil stent.The deploying physician did recapture the stent once, slightly going past the point of no return, and then recaptured the stent, repositioned it, and deployed it completely.After completely deploying the stent, ¿they were unable to remove the safety wire to allow full deployment ¿ wire broke off at end under extreme tension¿.Unfortunately, the images submitted are so poor in quality that they don¿t add much to the case.However, they do demonstrate the green wire still attached to the stent.Ultimately, the physician removed the stent through the endoscope.The problem appears to arise with either how the stent is attached to the deployment device via the green wire, or potentially the course of the green wire in the deployment system shaft or handle.The complaint report unfortunately does not include enough information to help differentiate these potential causes of malfunction.If they described when attempting to remove the wire it was pulling on the stent, that would imply the problem was with how the wire was attached to the stent, as opposed to closer to the handle.The images do vaguely demonstrate severe distortion of the stent lattice, suggesting it was being pulled on, but it is uncertain if this was from moving the endoscope in and out, or from pulling on the wire.Assuming it was the latter, one potential causes could be that after the stent was deployed past the point of no return, this allowed the green wire to become engaged in the stent lattice.The act of recapturing the stent may have caused this wire to kink or become further entrapped in the stent.Without disengaging the green wire from the loop of suture wrapped around the stent lattice, it can not be released from the deployment system.Since the entire device and stent was removed, hopefully it can be examined to better understand the underlying issue.Root cause review: a definitive root cause of failure could be attributed to device handling during procedure, the stent was fully deployed before the lock wire was released.As per instructions for use ifu0056-5 which instructs the user to "when stent point-of-no return has been passed, disconnect luer loch fitting and remove safety wire completely from delivery handle." additionally as per images review possible root cause could be attributed to that the stent was fully deployed before the lock wire was released that after the stent was deployed past the point of no return, this allowed the green wire to become engaged in the stent lattice.The act of recapturing the stent may have caused this wire to kink or become further entrapped in the stent.Without disengaging the green wire from the loop of suture wrapped around the stent lattice, it can not be released from the deployment system.Summary: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaint is confirmed as the failure was verified in the laboratory.
 
Event or Problem Description
This file is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of "deployment issue that results in the exposed stent removed from the patient with the delivery system" and "safety wire breakage".Per complaint form: "goal was to place a longer evolution biliary stent through the covered viale stent that was already in place -after traversing viable covered stent with guide wire and evolution metal stent - stent was partially deployed and recaptured once - then when attempting to deploy stent ( they did go past the point of no return a small amount ) they were unable to remove the safety wire to allow full deployment - wire broke off at end under extreme tension, green wire noted caught around stent ( something they have never seen before) they were unable to detach stent from deployment device - ultimately removing stent and deployment system out of patient and through endoscope.".

Brand Name
EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8183548
Report Number3001845648-2018-00605
Device Sequence Number13818040
Product Code FGE
UDI-Device Identifier10827002231266
UDI-Public(01)10827002231266(17)190828(10)C1393339
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2019
Device Model NumberG23126
Device Catalogue NumberEVO-8-9-10-B
Device Lot NumberC1393339
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/29/2018
Event Location Hospital
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer11/29/2018
11/29/2018
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date01/17/2019
02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1